When it comes to holistic health and wellbeing, the combination of conventional and complementary modalities is key, so that patients have access to all options in their health care journey. In this integrative approach, not all practitioners have education and experience spanning across multiple modalities, so it is prudent to seek out practitioners who work at the interface, so they can advise on the proper and safe use of medicines, herbs, nutrients, exercise and other forms of therapy to achieve the best outcomes.
Who would have thought that even the food you eat, the time you eat it, and other factors such as eating patterns (cue, intermittent fasting) could impact the absorption and effectiveness of medications, herbs and nutrients as well. Foods, drinks and supplements can have an influence on the body’s response to certain medicines – this may lead to an increase or decrease in therapeutic and/or adverse effects. So much to consider in this integrative universe, and a wealth of information exists for those keen to learn more.
In this piece, let’s explore some common drug-herb, and drug-nutrient interactions to be conscious of. This includes considering relevant drug-food interactions that are also important in holistic care. It is important to note that the interactions covered in this article are not comprehensive in nature, and more instances can be found in the literature. However, this is a good place to start.
Common & significant drug-herb interactions
It is estimated that 70% of the Australian population uses complementary medicines. Given that at least 9 million Australians also take prescription medicine, there is likely to be some overlap with people taking both prescribed drugs and other herbal and nutritional supplements. Hence it is important to be aware of some of the more common drug-herb interactions and their potential clinical implications.
- St John’s wort (Hypericum perforatum) is a well known herb that is commonly used for mood disorders. Multiple human studies confirm that St John’s wort is a potent inducer of the CYP450 enzymes (particularly CYP3A4, CYP2C9, and CYP2C19), meaning it has the potential to cause more rapid metabolism of drugs which are subject to CYP450 metabolism. The primary constituent responsible for these effects appears to be a compound called hyperforin. Common drugs that this can impact include the oral contraceptive pill, simvastatin and warfarin, with the clinical impact being reduced efficacy, potentially leading to loss of effect. Combinations should be avoided if possible.
- Goldenseal (Hydrastis canadensis) has a variety of uses as a common supplement. It has the potential to inhibit two of the CYP450 enzymes (CYP2D6 & CYP3A4) which are the enzymes responsible for metabolism of many pharmaceutical drugs. As such, there are strong cautions for combining goldenseal with medications if possible.
Common and significant drug-nutrient & drug-food interactions
Drug-nutrient and drug-food interactions may alter the clinical effect of a drug in some instances. Common examples in clinical practice are detailed below.
- Grapefruit or grapefruit juice – you may have seen a special label on some prescription medicine warning against combining grapefruit with certain products. The basis of this is once again the potential for grapefruit to inhibit intestinal CYP3A4 enzymes, leading to increased oral bioavailability of medicines that are metabolised by this enzyme. The potential result is an increased therapeutic level and possible increased adverse effects. The most common drugs this may affect include some statin medications (for high cholesterol).
- Caffeine (e.g. coffee, some tea, energy drinks) – in some cases, medications combined with caffeine may lead to an increased or prolonged effect of caffeine, such as extended insomnia, jitteriness and headache. When combined with antibiotics norfloxacin and ciprofloxacin, estrogens or fluvoxamine, there is the potential to see inhibition of CYP1A2, which may reduce the metabolism of caffeine in the system. If patients are affected, they can simply reduce caffeine intake while taking these medicines. On the converse, when caffeine is combined with theophylline it may lead to reduced theophylline metabolism and increased levels in the system – increasing the risk of adverse effects – this combination should be closely monitored.
- Vitamin K – foods rich in vitamin K (e.g. green, leafy vegetables) have a well known interaction with the blood thinning medication warfarin. In this case, changes in intake (e.g. a significant change in vitamin K rich foods unlike the patient’s normal dietary pattern) may lead to a reduced ability for warfarin to have its vitamin k-mediated anticoagulant effect. As a result, patients taking warfarin are advised to keep their diet as consistent as possible with regards to vitamin K rich foods.
- Calcium rich foods (e.g. dairy products) – have the potential to chelate (i.e. bind) to certain medications and prevent absorption and resultant therapeutic effects. Common medications affected include alendronate and ciprofloxacin. Advice to patients should be to separate the dose of the medicine from calcium rich foods by at least 2 hours.
Some medicines that may deplete the body of nutrients
Some common medicines have the potential to deplete levels of certain vitamins, minerals and enzyme cofactors in the body, through various mechanisms. In these situations, there remains limited evidence to support the clinical implications. This can be assessed and explored by a suitable practitioner in the case that a patient may be experiencing common signs of a deficiency, for example.
- Oral contraceptive pill – some research indicates that the pill may deplete the body of folic acid, vitamins B2, B6, B12, vitamin C and E and the minerals magnesium, selenium and zinc. The research supporting this broadly analysed the levels of these key nutrients in the blood of women taking the pill versus those who were not. Clinical significance is yet to be well established, but practitioners should be aware of this possibility, particularly in the presence of symptoms of any deficiencies.
- Metformin – some research shows that metformin has the potential to cause vitamin B12 deficiency. The risk appears to be increased in those who are vegetarian, and with higher dose and duration of therapy. A patient’s practitioner may consider routine B12 level assessment due to this association.
- Proton pump inhibitors (e.g omeprazole, esomeprazole) – some research shows that these drugs are associated with an increased risk of vitamin and mineral deficiencies for vitamin B12, vitamin C, calcium, iron and magnesium metabolism. Evidence to date does not warrant routine screening, but practitioners should be aware of the potential risk.
Whilst not exhaustive, this provides a snapshot of some of the common ways that medicines, foods, herbs and nutrients can all interact with each other, and why reviewing patients in a truly holistic sense has major benefits. A patient’s care is always multifactorial, and when working with integrative practitioners, these factors can be considered in the overall health and wellness journey. If you have any specific concerns, please speak to your health professional, as each and every individual has a unique story.
Australian Pharmaceutical Formulary Version 24